Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

5 patients receiving continuous busulphan and 6-thioguanine for chronic myeloid leukaemia (CML) were found to have oesophageal varices associated with abnormal liver function tests. 3 of these cases presented with gastrointestinal haemorrhage and 1 patient died. The 2 other cases had varices discovered at endoscopy. Nodular regenerative hyperplasia (NRH) of the liver was identified as the cause of portal hypertension in the 4 patients on whom liver biopsies were done. The administration of busulphan and thioguanine in combination is likely to be associated with the development of NRH, with portal hypertension and oesophageal varices occurring in a substantial proportion of cases.

Type

Journal article

Journal

Lancet

Publication Date

07/11/1987

Volume

2

Pages

1050 - 1052

Keywords

Adult, Aged, Aged, 80 and over, Busulfan, Drug Therapy, Combination, Esophageal and Gastric Varices, Female, Gastrointestinal Hemorrhage, Humans, Hyperplasia, Leukemia, Myeloid, Liver, Male, Middle Aged, Thioguanine